Page 1 of 4 1234 LastLast
Results 1 to 10 of 31

Thread: Spasticity and Tone

  1. #1

    Spasticity and Tone

    I am six months out from my SCI. Does Spasticity and tone decrease over time or does it get worse. My lower back spasms like crazy when touched by a belt or any pants for a prolonged period of time. Also, Is there any medication that can stop the muscle tightness?

  2. #2
    Senior Member alan's Avatar
    Join Date
    Jul 2001
    Location
    Baltimore, MD
    Posts
    6,730
    Things may improve, or get worse. There are muscle relaxers like Baclofen, Zanaflex, and Valium. Marijuana works for some. If you're in a state that allows medical marijuana, ask your doctor if other relaxers don't help. For really bad spasms, there is an implantable Baclofen pump.

    Here's a thread on this:

    http://sci.rutgers.edu/forum/showthread.php?t=87896
    Last edited by alan; 11-20-2007 at 06:37 PM.
    Alan

    Proofread carefully to see if you any words out.

  3. #3
    Senior Member darrel's Avatar
    Join Date
    Sep 2007
    Location
    Macomb, Il
    Posts
    2,063
    TMAZ, check your PM.. you might find the info helpfull...

  4. #4
    I have found the Zanflex to work very well for me and the muscle spasms. Keep in mind you need to space them out properly to 1. Keep from falling asleep at the wrong time, and 2. Keep a fairly level blood level in you to keep the spasms at bay. And watch what sort of clothes that you wear. Like the belt, despense with it because that is probably what is causing the spasms because it is too tight. I made the mistake of wearing a T-shirt with some embroidery on the from just at sternum level. OH MY GODDDD!!!!!!! Even though I had taken 4 mg of Zanaflex 4 hours previously when I woke up, by 9 am I was getting numb arms, spasms in the shoulders which were working their way around my rib cage. I didn't realize this until lunchtime when I remembered the one other time I put this shirt on and had to change it within the hour. I thought then it was my imagination, but now I know for sure. So today I've taken 10 mg of Zanaflex which is about 2x as much as I can get by with. Even pants that are too snug start the left leg getting twitchy and shocky. And the inserts to my shoes pressing up into the bottom of my foot get my foot feeling huge and fat. And a sportsbra that's too tight get the chest muscles going into spasm within 10 minutes.

    And yeah, the spasticity and muscle tone has improved for me some. I think it depends a lot on the level of your injury and how severe it is.

  5. #5
    My personal experience, it got progressively worse over the first two years of my injury. I ended up having to get a baclofen pump put in because I was way beyond what was safe for oral medications, but that was just me. I've known a lot of people who take advantage of the spasms to help them get dressed or whatever.
    C-5/6, 7-9-2000
    Scottsdale, AZ

    Make the best out of today because yesterday is gone and tomorrow may never come. Nobody knows that better than those of us that have almost died from spinal cord injury.

  6. #6
    Thanks, I am finding that stress and anything slightly stimulated will make those spasms worse. I am going to join a nudist colony.Warm sun and no clothes!

  7. #7
    Senior Member darrel's Avatar
    Join Date
    Sep 2007
    Location
    Macomb, Il
    Posts
    2,063
    Quote Originally Posted by TMAZ
    Thanks, I am finding that stress and anything slightly stimulated will make those spasms worse. I am going to join a nudist colony.Warm sun and no clothes!
    ha,ha..you'll freeze that thing off in a couple of days if you are still in St.Louis they are calling for snow tomorrow night here in Macomb..

  8. #8
    Quote Originally Posted by TMAZ
    Thanks, I am finding that stress and anything slightly stimulated will make those spasms worse. I am going to join a nudist colony.Warm sun and no clothes!
    Well that's a hell of a good idea there. Gosh knows we'd be a lot more comfortable. LOL!

    I wouldn't have to wear a hat or earmuffs then, because knit hats get spams started at well.

  9. #9
    I am still in St. Louis and yep you never know here in Midwest what you are going to get. Thanks all for the replies.

  10. #10
    I recommend avoiding all drugs for spasticity and spasms. Mine have increased steadily since my injury 10 months ago and it is a daily battle with them. I mean they are really really bad. The best solution is standing, stretching and exercise. You will avoid the lethargy associated with the meds and feel better. You also will get the benefit of "free" lower extremity exercise when compared to a 15K FES bike.

Similar Threads

  1. Replies: 1
    Last Post: 11-01-2007, 12:22 PM
  2. Replies: 10
    Last Post: 05-06-2005, 08:12 PM
  3. Replies: 6
    Last Post: 12-08-2002, 03:49 PM
  4. Replies: 0
    Last Post: 10-11-2002, 09:15 AM
  5. Replies: 0
    Last Post: 04-30-2002, 12:12 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •